Illinois, 2004

Tornadoes and Hail in Illinois, May 30, 2004

May 30, 2004 · NWS PAH · 22 events in 17 counties and zones

Widespread damaging winds raked all of southern Illinois. The storms were in the form of short lines or bows as they moved through Jefferson, Perry, and Jackson Counties, including Mount Vernon and Carbondale.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$781,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread damaging winds raked all of southern Illinois. The storms were in the form of short lines or bows as they moved through Jefferson, Perry, and Jackson Counties, including Mount Vernon and Carbondale. A couple of tornadoes were spawned in those areas. As the storms moved east, they evolved into an intense squall line, producing widespread damaging gusts around 60 MPH with isolated higher gusts to 90 MPH. Numerous trees were blown down in nearly every county. Some of the trees fell on roads and power lines. In Wayne County, trees and utility poles were down in Sims, but the northwest part of the county from Orchardville to Johnsonville was hardest hit with utility damage. In Hamilton County, the whole city of Mcleansboro was without power after numerous trees fell. Several of the trees landed on houses, causing severe damage to at least one house. Trees fell on vehicles in Mount Carmel, where gusts were reported to 68 MPH. At least two occupied vehicles were struck by falling trees, one on Route 34 north of Harrisburg, and another north of Old Shawneetown. In both cases, the occupants were freed by rescue workers without being injured. In Harrisburg, trees fell on several houses and vehicles, and a radio tower used for fire dispatch operations was blown down. Two roofs were blown off of houses in Raleigh, just north of Harrisburg. A tree fell on a house in Thebes, near the Mississippi River in Alexander County. The most intense winds (estimated near 90 MPH) occurred in Massac County about 5 miles west of Round Knob, where a house lost portions of its roof and attic. At least 10 to 15 trees were reported down in Massac County. The storms produced very heavy rain that caused street flooding. The U.S. Highway 51 overpass on the north side of Cairo was blocked by high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 30, 4:00 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 30, 4:00 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT SUN MAY 30 2004

.DISCUSSION...

WITH SIGNIFICANT WAA GOING ON...SFC TEMPS ACROSS THE AREA WERE VERY
WARM...ALONG WITN THE DEWPOINTS. IN FAIRFIELD AND CARBONDALE
IL...TEMPS WERE AROUND 90 DEG WITH DEWPOINTS IN THE UPPER 70S.
SKIES HAD BECOME TEMPORARILY PARTLY CLOUDY MEANWHILE JUST AHEAD OF
THE MAJOR LINE OF STORMS MOVING THRU CENTRAL MO. EARLIER SPOTTY
CONVECTION PROVED TO HAVE TORNADIC CHARACTERISTICS...WITH SOME
TORNADO REPORTS AND NUMEROUS FUNNEL CLOUDS.

MESOETA...WHICH IS A LITTLE SLOWER THAN GFS/NGM IN THE VERY NEAR
TERM...INDICATES THAT THE FAVORABLE SHEAR PROFILE SHOULD BEGIN TO
DIMINISH IN THE NWRN HALF OF THE FCST AREA BY 03Z...WITH ALL BUT THE
FAR SERN CORNER EXPERIENCING BACKING WITH HEIGHT/CAA BY 09Z. CAPES
ARE EXPECTED TO DROP TO AROUND 1000 J/KG BY AROUND 03Z. WITH LINE OF
STORMS NOW APPROACHING OUR PART OF SEMO...WE WILL BE ON ALERT FOR
TORNADOES ESPECIALLY IN THE EARLY EVENING NORTH OF THE OHIO RIVER
AND STRAIGHT LINE WINDS LATER IN THE EVENING SOUTH OF THE OHIO
RIVER.

AS NEGATIVELY TILTED 500MB LOBE MOVES EAST...SOME SHOWERS...AND EVEN
A THUNDERSTORM OR TWO...ARE POSSIBLE JUST AFTER SUNRISE FOR THE FAR
SERN PART OF THE AREA. THE PARENT LOW WILL BEGIN TO MERGE WITH A
CYCLONIC FEATURE OVER THE NERN U.S. BY WED. THIS WILL BRING ANOTHER
COLD FRONT THRU THE REGION AND THE POSSIBILITY OF MORE SHOWERS AND
THUNDERSTORMS. NWRN MID LVL FLOW WILL CONTINUE THRU FRI /DAY5/...
WITH ENUF MOISTURE IN THE COLUMN TO NOT CALL THE SKY COVER MOSTLY
CLEAR.

DAY6 AND DAY7...GFS INDICATES DOUBLE BARRELLED 500 MB S/WVS AND SFC
LOWS TO THE NORTH AND THE SOUTH OF THE FCST AREA ARE TO MOVE EAST IN
OUR VICINITY. THESE FEATURES WILL BE IMBEDDED IN A LONG WAVE TROF IN
THE EAST PART OF THE COUNTRY. IT APPEARS ATTM THAT THE TWO SYSTEMS
WILL MERGE INTO A SINGLE 500MB S/WV BY SUN /DAY7/ AND WILL INCLUDE A
FROPA BY LATE SUN ACROSS THE FCST AREA...ENDING WHATEVER RAIN CHCS
THERE ARE...WHICH ARE ONLY ABOUT ONE IN THREE ON SUN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DB
Hazardous weather outlook, May 30, 12:11 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT SUN MAY 30 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
111 PM CDT SUN MAY 30 2004

...TORNADO WATCHES IN EFFECT FOR THE ENTIRE QUAD STATE THROUGH 7 PM
CDT...

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER THE ENTIRE QUAD STATE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE QUAD STATE AREA.

A SIGNIFICANT SEVERE WEATHER EVENT IS EXPECTED THIS AFTERNOON AND
TONIGHT...WITH THE POSSIBILITY OF TORNADOES...VERY LARGE HAIL AND
DAMAGING WINDS.  SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP AND MOVE
ACROSS THE AREA THIS AFTERNOON...AND THEN A LINE OF STRONG TO SEVERE
STORMS WILL SWEEP EASTWARD ACROSS THE AREA THIS EVENING.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH TODAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. SPOTTERS
AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST FORECASTS AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE.

DRS

In the hours before

Local storm report, May 30, 1:50 PM CST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             MADISONVILLE            37.34N 87.51W
05/30/2004  0.50 INCH        HOPKINS            KY   LAW ENFORCEMENT

            HAIL OCCURRED HALFWAY BETWEEN MADISONVILLE AND MORTONS
            GAP.

&&

DLL
Local storm report, May 30, 2:10 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FUNNEL CLOUD     1 W BREMEN              37.36N 87.24W
05/30/2004                   MUHLENBERG         KY   FIRE DEPT/RESCUE

&&

DLL
Local storm report, May 30, 2:18 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          1 S MASONVILLE          37.66N 87.03W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN CORNFIELD.

&&

DLL
Local storm report, May 30, 2:44 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     FUNNEL CLOUD     1 NW KNOTTSVILLE        37.78N 86.92W
05/30/2004                   DAVIESS            KY   EMERGENCY MNGR

&&

DLL
Local storm report, May 30, 3:29 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
429 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TORNADO          5 S MADISONVILLE        37.26N 87.51W
05/30/2004                   HOPKINS            KY   EMERGENCY MNGR

            BETWEEN THE TOWNS OF EARLINGTON AND MORTONS GAP.
            STRUCTURAL DAMAGE TO SOME BUILDINGS AND NUMEROUS TREES
            DOWN.

&&

DLL
Local storm report, May 30, 5:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND GST     13 E PIEDMONT           37.15N 90.46W
05/30/2004  50 MPH           WAYNE              MO   EMERGENCY MNGR

            AT THE INTERSECTION OF HWY 34 AND 67 IN SILVA.

&&

DLL

The radar

The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 3 tornado, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 30, 5:15 PM CST to 5:30 PM CST
Where
Perry County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
38.050, -89.383

Thunderstorm Wind, Jackson

When
May 30, 5:20 PM CST
Where
Jackson County, Ava
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
37.883, -89.500

Tornado, Perry

When
May 30, 5:25 PM CST to 5:40 PM CST
Where
Perry County, 6 mi NNW of Pinckneyville
Rating
F1
Path length
12 mi
Path width
75 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
38.150, -89.417

The tornado began on Bethel Church Road and ended at the Washington County line near where U.S. Highway 51 crosses the county line. Five barns were destroyed directly by wind. Other damage was due mostly to trees falling on buildings. At least four residences were moderately damaged. A machinery storage building and sheds were demolished. An airplane hangar was destroyed. Numerous trees were blown down, blocking some roads. At a church camp along the Washington County line, many trees were blown down, including one that fell on the camp office. A house was damaged. Peak winds were estimated near 90 MPH.

Tornado, Jefferson

When
May 30, 5:29 PM CST to 5:57 PM CST
Where
Jefferson County, 6 mi W of Woodlawn
Rating
F1
Path length
18 mi
Path width
75 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
38.333, -89.150

From Washington County, the tornado entered western Jefferson County about 5 miles south of where Interstate 64 crosses the county line, then moved northeast across the interstate near the Woodlawn exit. A semi was blown off the interstate near the exit. The tornado passed just south of Dix, then lifted north of Texico, less than 2 miles from the Marion County line. Damage in this very rural area consisted of numerous trees down and destroyed sheds and barns. About two dozen houses sustained damage, mostly due to trees falling on them. Many trees were on power lines, and power poles were snapped. The damage path was not continuous. The tornado was rated F-1 for just a brief portion of its track, where maximum winds were estimated near 110 MPH.

Tornado, Jackson

When
May 30, 5:32 PM CST to 5:33 PM CST
Where
Jackson County, 5 mi S of Murphysboro
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -89.333

A brief tornado was witnessed. No damage was reported.

Thunderstorm Wind, Jefferson

When
May 30, 5:38 PM CST
Where
Jefferson County, Mt Vernon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.317, -88.900

Thunderstorm Wind, Franklin

When
May 30, 5:43 PM CST to 5:55 PM CST
Where
Franklin County, 1 mi N of Buckner
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.000, -89.017

Hail, Franklin

When
May 30, 5:56 PM CST
Where
Franklin County, Mulkeytown
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -89.117

Thunderstorm Wind, Union

When
May 30, 6:00 PM CST
Where
Union County, 4 mi NW of Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.483, -89.317

Thunderstorm Wind, Alexander

When
May 30, 6:03 PM CST to 6:15 PM CST
Where
Alexander County, Countywide
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -89.367

Heavy Rain, Alexander

When
May 30, 6:05 PM CST to 6:30 PM CST
Where
Alexander County, Cairo
Reported by
NEWSPAPER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Thunderstorm Wind, Wayne

When
May 30, 6:10 PM CST to 6:40 PM CST
Where
Wayne County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.417

Thunderstorm Wind, Pulaski

When
May 30, 6:15 PM CST to 6:27 PM CST
Where
Pulaski County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -89.133

Thunderstorm Wind, Hamilton

When
May 30, 6:15 PM CST to 6:30 PM CST
Where
Hamilton County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.083, -88.517

Thunderstorm Wind, Johnson

When
May 30, 6:20 PM CST to 6:30 PM CST
Where
Johnson County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.500, -88.383

Thunderstorm Wind, Saline

When
May 30, 6:22 PM CST to 6:45 PM CST
Where
Saline County, Countywide
Measured
70 kt (81 mph) estimated gust
Property damage
$310,000
Reported by
EMERGENCY MANAGER
Coordinates
37.750, -88.500

Thunderstorm Wind, Pope

When
May 30, 6:35 PM CST to 6:50 PM CST
Where
Pope County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.383, -88.550

Thunderstorm Wind, Wabash

When
May 30, 6:35 PM CST
Where
Wabash County, Mt Carmel
Measured
59 kt (68 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
38.417, -87.767

Thunderstorm Wind, Massac

When
May 30, 6:40 PM CST to 6:55 PM CST
Where
Massac County, Countywide
Measured
78 kt (90 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
37.267, -88.700

Thunderstorm Wind, White

When
May 30, 6:45 PM CST to 7:00 PM CST
Where
White County, Enfield
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -88.333

Thunderstorm Wind, Gallatin

When
May 30, 6:45 PM CST to 7:00 PM CST
Where
Gallatin County, Shawneetown
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -88.133

Thunderstorm Wind, Hardin

When
May 30, 6:50 PM CST to 7:05 PM CST
Where
Hardin County, Countywide
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -88.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398218, 5398219, 5398200, 5398201, 5398199, 5398307, 5398203, 5398202, 5398204, 5398205, 5398217, 5398207, 5398206, 5398213, 5398209, 5398208, 5398210, 5398212, 5398211, 5398214, 5398215, 5398216.